Journal of Mathematical Sciences

, Volume 160, Issue 6, pp 679–692 | Cite as

Geometry and topology of proper polynomial mappings

  • T. Aliashvili


We give a review of recent results on the fibers of proper polynomial mappings obtained by A. Agrachev, R. Gamkrelidze, Z. Jelonek, V. Tretyakov, H. Żołąndek, and the present author and apply them to a number of concrete problems. In particular, we indicate effectively verifiable sufficient conditions of properness and list general geometric properties of the nonproperness set. We also establish basic geometric properties of proper homogeneous and quadratic mappings. Special attention is given to stable quadratic mappings. Namely, we give estimates for various topological invariants of their fibers and give a complete description of the possible topological structure of fibers in a number of cases. A few applications of these results are also indicated.


Quadratic Mapping Euler Characteristic Stable Mapping Tangent Cone Topological Degree 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    T. Aliashvili, Candidate dissertation, Tbilisi State University (1994).Google Scholar
  2. 2.
    A. Agrachev and R. Gamkrelidze, “Quadratic mappings and smooth vector-functions: Euler characteristics of level sets,” J. Sov. Math., 55, No. 1 (1991).Google Scholar
  3. 3.
    V. I. Arnol’d, S. M. Gusein-Zade, and A. N. Varchenko, Singularities of Differentiable Maps, Vols. I, II, Birkhăuser (1985, 1988).Google Scholar
  4. 4.
    B. Dubrovin, S. Novikov, and A. Fomenko, Modern Geometry [in Russian], Nauka, Moscow (1979).Google Scholar
  5. 5.
    M. Krasnoselski and P. Zabrejko, Topological Methods of Nonlinear Analysis [in Russian], Nauka, Moscow (1975).Google Scholar
  6. 6.
    A. F. Izmailov and A. A. Tret’yakov, Factor Analysis of Nonlinear Mappings [in Russian], Nauka, Moscow (1994).Google Scholar
  7. 7.
    A. F. Izmailov and A. A. Trt’yakov, The problem of invertibility of quadratic mappings [in Russian], preprint, Moscow State Univ. (2000).Google Scholar
  8. 8.
    Z. Jelonek, “Geometry of real polynomial mappings,” Math. Z., 239, No. 2, 321–333 (2002).zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Z. Jelonek, “The set of points at which a polynomial map is not proper,” Ann. Polon. Math., 58, 259–266 (1993).zbMATHMathSciNetGoogle Scholar
  10. 10.
    Z. Jelonek, “Testing sets for properness of polynomial mappings,” Math. Ann., 315, No. 1, 1–35 (1999).zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    T. Aliashvili, “Signature method for counting points in semi-algebraic subsets,” Bull. Georgian Acad. Sci., 154, 34–36 (1996).zbMATHMathSciNetGoogle Scholar
  12. 12.
    E. Becker and T. Woermann, “On the trace formula for quadratic forms,” Contemp. Math., 155, 271–291 (1994).MathSciNetGoogle Scholar
  13. 13.
    L. Blum, F. Cucker, M. Shub, and S. Smale, Complexity and Real Computation, Springer-Verlag, New York (1998).Google Scholar
  14. 14.
    G. Bibileishvili, “On the topological degree of a quasihomogeneoues endomorphism,” Bull. Georgian Acad. Sci., 164, 233–236 (2001).Google Scholar
  15. 15.
    J. Bochnak, J. Coste, and M.-F. Roy, Geometrie Algebrique Reelle, Springer-Verlag, Berlin (1987).zbMATHGoogle Scholar
  16. 16.
    E. Cattani, A. Dickenstein, and B. Sturmfels, “Computing multidimensional residues,” Prog. Math., 143, 135–164 (1996).MathSciNetGoogle Scholar
  17. 17.
    J. Chadzinski and T. Krasinski, “Exponent of growth of polynomial mappings of ℂ2 into ℂ2,” in: Singularities. Banach Center Publ., 20, Warsaw (1988).Google Scholar
  18. 18.
    A. Durfee, “The index of grad f(x, y),” Topology, 37, 1339–1361 (1998).zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    D. Eisenbud and H. Levine, “An algebraic formula for the topological degree of a ℂ-map germ,” Ann. Math., 108, 19–44 (1977).CrossRefMathSciNetGoogle Scholar
  20. 20.
    M. Golubitsky and V. Guillemin, Stable Mappings and Their Singularities, Springer-Verlag, New York–Heidelberg–Berlin (1973).zbMATHGoogle Scholar
  21. 21.
    P. Griffiths and J. Harris, Principles of Algebraic Geometry, New York–Brisbane–Toronto (1978).Google Scholar
  22. 22.
    G.-M. Greuel and H. Hamm, “Invarianten quasihomogener Durchschnitten,” Invent. Math., 49, 67–86 (1978).zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    E. Gorin, “Asymptotic properties of polynomials and algebraic functions od several variables,” Usp. Mat. Nauk, 16, 91–119 (1961).MathSciNetGoogle Scholar
  24. 24.
    C. Hermite, “Remarques sur le theoreme de Sturm,” C. R. Acad. Sci. Paris, 36, 32–54 (1853).Google Scholar
  25. 25.
    C. Hermite, “Sur l’extension du theoreme de M. Sturm au systeme d’equations simultanees,” in: Oeuvres de Charles Hermite, 3, 1–34 (1969).Google Scholar
  26. 26.
    J. Bruce, “Euler characteristics of real varieties,” Bull. London Math. Soc., 22, 213–219 (1990).MathSciNetGoogle Scholar
  27. 27.
    O. Saeki, Topology of Singular Fibers of Differentiable Maps, Lect. Notes Math. (2004).Google Scholar
  28. 28.
    J.-L. Kelley, General Topology, Toronto–London–New York (1957).Google Scholar
  29. 29.
    A. Khovansky, Fewnomials, Amer. Math. Soc., Providence, Rhode Island (1997).Google Scholar
  30. 30.
    G. Khimshiashvili, “On the number of solutions of analytic equations,” in: Proc. Conf. Complex Analysis (Varna, 1983), Sofia Univ. (1984), pp. 239–245.Google Scholar
  31. 31.
    G. Khimshiashvili, “Signature formulas for topological invariants,” Proc. A. Razmadze Math. Inst. 125 (2001).Google Scholar
  32. 32.
    G. Khimshiashvili, “On topological invariants of totally real singularities, Georgian Math. J., 8, 97–109 (2001).zbMATHMathSciNetGoogle Scholar
  33. 33.
    S. Lang, Algebra, Addison-Wesley (1965).Google Scholar
  34. 34.
    A. Lecki and Z. Szafraniec, “An algebraic method for calculating the topological degree,” Banach Center Publ., 35, 73–83 (1996).MathSciNetGoogle Scholar
  35. 35.
    X. Lopez de Medrano, “Topology of intersection of two quadrics,” Lect. Notes Math. 1370, 280–292 (1989).CrossRefMathSciNetGoogle Scholar
  36. 36.
    D. Mumford, Algebraic Geometry, Vol. I [Russian translation], Mir, Moscow (1979).Google Scholar
  37. 37.
    J. Milnor, Topology from the Differentiable Viewpoint, Virginia Univ. Press, Charlottesville (1965).zbMATHGoogle Scholar
  38. 38.
    P. Pedersen, M.-F. Roy, and A. Szpringlas, “Counting real zeros in the multivariate case, Prog. Math., 109, 203–223 (1993).Google Scholar
  39. 39.
    I. Petrovsky and O. Oleynik, “On the topology of real algebraic curves,” Izv. Akad. Nauk SSSR, 13, 389–402 (1949).Google Scholar
  40. 40.
    A. Parusinski and Z. Szafraniec, “The Euler characteristic of fibers,” Banach Center Publ., 46 (2002).Google Scholar
  41. 41.
    K. Rusek and T. Winiarski, “Polynomial automorphisms of ℂn,” Univ. Jagel. Acta Math., 24, 143–149 (1984).MathSciNetGoogle Scholar
  42. 42.
    G. Scheja and U. Storch, J. Reine Angew. Math., 278/279, 174–190 (1975).MathSciNetGoogle Scholar
  43. 43.
    Z. Szafraniec, “On the Euler characteristic of analytic and algebraic sets,” Topology, 25, 411–414 (1986).zbMATHCrossRefMathSciNetGoogle Scholar
  44. 44.
    A. Tret’yakov and H. Żołądek, “A remark about homogeneous polynomial maps,” Top. Math. Nonlin. Anal., 10 (2005).Google Scholar
  45. 45.
    B. L. Van der Waerden, Algebra, Berlin–Heidelberg–New York (1971).Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2009

Authors and Affiliations

  • T. Aliashvili
    • 1
  1. 1.Georgian Technical UniversityTbilisiGeorgia

Personalised recommendations